Alert archive / Pennsylvania / Snow Squall Warnings in 2018
Snow Squall Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this snow squall warning at Mar 15, 2018, 10:44 AM EDT for 4 counties in Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2018, 10:44 AM EDT (14:44 UTC)
- Expired
- Mar 15, 2018, 11:30 AM EDT
- In force
- 46 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Clarion County, PA, Forest County, PA, Jefferson County, PA, Venango County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 2.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WWUS51 KPBZ 151445
SQWPBZ
BULLETIN - EAS ACTIVATION REQUESTED
Snow Squall Warning
National Weather Service Pittsburgh PA
1044 AM EDT Thu Mar 15 2018
PAC031-053-065-121-151530-
/O.NEW.KPBZ.SQ.W.0002.180315T1444Z-180315T1530Z/
Venango PA-Jefferson PA-Clarion PA-Forest PA-
1044 AM EDT Thu Mar 15 2018
The National Weather Service in Pittsburgh has issued a
* Snow Squall Warning for...
East central Venango County in northwestern Pennsylvania...
Northwestern Jefferson County in west central Pennsylvania...
Clarion County in west central Pennsylvania...
Southwestern Forest County in northwestern Pennsylvania...
* Until 1130 AM EDT.
* At 1044 AM EDT, a dangerous snow squall was located along a line
extending from 6 miles southwest of Tionesta to near Knox to 9
miles west of Rimersburg, moving east at 35 mph.
HAZARD...Poor visibility in snow and blowing snow. Wind gusts up
to 20 mph.
SOURCE...Radar indicated.
IMPACT...Expect hazardous road conditions.
* This includes Interstate 80 in Pennsylvania between mile markers
49 and 80.
Locations impacted include...
Clarion, Brookville, Knox, Sligo, Strattanville, Summerville,
Limestone, Hawthorn, Shippenville, Corsica, Callensburg and Sigel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4142 7909 4134 7909 4135 7908 4135 7905
4136 7904 4135 7902 4127 7901 4100 7916
4101 7921 4105 7921 4105 7923 4102 7927
4108 7967 4109 7968 4130 7957 4144 7954
TIME...MOT...LOC 1444Z 275DEG 29KT 4142 7953 4130 7957 4108 7967
$$
TAX3 follow-up statements
698
WWUS51 KPBZ 151502
SQWPBZ
Snow Squall Warning
National Weather Service Pittsburgh PA
1101 AM EDT Thu Mar 15 2018
PAC121-151511-
/O.CAN.KPBZ.SQ.W.0002.000000T0000Z-180315T1530Z/
Venango PA-
1101 AM EDT Thu Mar 15 2018
...THE SNOW SQUALL WARNING FOR EAST CENTRAL VENANGO COUNTY IS
CANCELLED...
The snow squall which prompted the warning has moved out of the
warned area. Therefore, the snow squall warning has been cancelled.
LAT...LON 4142 7909 4134 7909 4135 7906 4135 7905
4136 7904 4135 7902 4127 7901 4100 7916
4101 7921 4105 7921 4105 7923 4102 7927
4106 7955 4120 7946 4130 7942 4143 7939
TIME...MOT...LOC 1501Z 275DEG 29KT 4141 7938 4129 7942 4107 7952
$$
PAC031-053-065-151530-
/O.CON.KPBZ.SQ.W.0002.000000T0000Z-180315T1530Z/
Jefferson PA-Clarion PA-Forest PA-
1101 AM EDT Thu Mar 15 2018
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR
NORTHWESTERN JEFFERSON...EASTERN CLARION AND SOUTH CENTRAL FOREST
COUNTIES...
At 1101 AM EDT, a dangerous snow squall was located along a line
extending from 7 miles southeast of Tionesta to near Clarion to near
Rimersburg, moving east at 35 mph.
HAZARD...Poor visibility in snow and blowing snow. Wind gusts up to
20 mph.
SOURCE...Radar indicated.
IMPACT...Expect hazardous road conditions.
This includes Interstate 80 in Pennsylvania between mile markers 59
and 80.
Locations impacted include...
Clarion, Brookville, Sligo, Strattanville, Summerville, Limestone,
Hawthorn, Corsica, Sigel, Fisher, Leeper and Worthville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4142 7909 4134 7909 4135 7906 4135 7905
4136 7904 4135 7902 4127 7901 4100 7916
4101 7921 4105 7921 4105 7923 4102 7927
4106 7955 4120 7946 4130 7942 4143 7939
TIME...MOT...LOC 1501Z 275DEG 29KT 4141 7938 4129 7942 4107 7952
$$
TAX130
WWUS51 KPBZ 151519
SQWPBZ
Snow Squall Warning
National Weather Service Pittsburgh PA
1119 AM EDT Thu Mar 15 2018
PAC031-053-065-151530-
/O.CON.KPBZ.SQ.W.0002.000000T0000Z-180315T1530Z/
Jefferson PA-Clarion PA-Forest PA-
1119 AM EDT Thu Mar 15 2018
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR
NORTHWESTERN JEFFERSON...SOUTHEASTERN CLARION AND SOUTH CENTRAL
FOREST COUNTIES...
At 1119 AM EDT, an intense snow squall was located along a line
extending from 7 miles southwest of Marienville to 7 miles northeast
of Clarion to near New Bethlehem, moving east at 35 mph.
HAZARD...Poor visibility in snow and blowing snow. Wind gusts up to
20 mph.
SOURCE...Radar indicated.
IMPACT...Expect hazardous road conditions.
This includes Interstate 80 in Pennsylvania between mile markers 68
and 80.
Locations impacted include...
Brookville, Summerville, Limestone, Hawthorn, Corsica, Sigel, Fisher,
Worthville, Clarington, Clear Creek State Park and Cook Forest State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4142 7909 4134 7909 4135 7906 4135 7905
4136 7904 4135 7902 4127 7901 4100 7916
4101 7921 4105 7921 4105 7923 4102 7927
4103 7936 4117 7931 4124 7927 4142 7923
TIME...MOT...LOC 1519Z 275DEG 29KT 4140 7923 4128 7927 4106 7937
$$
TAX257
WWUS51 KPBZ 151527
SQWPBZ
Snow Squall Warning
National Weather Service Pittsburgh PA
1124 AM EDT Thu Mar 15 2018
PAC031-053-065-151534-
/O.EXP.KPBZ.SQ.W.0002.000000T0000Z-180315T1530Z/
Jefferson PA-Clarion PA-Forest PA-
1124 AM EDT Thu Mar 15 2018
...THE SNOW SQUALL WARNING FOR NORTHWESTERN JEFFERSON...SOUTHEASTERN
CLARION AND SOUTH CENTRAL FOREST COUNTIES WILL EXPIRE AT 1130 AM
EDT...
The snow squall which prompted the warning has weakened. Therefore,
the snow squall warning will be allowed to expire.
LAT...LON 4142 7909 4134 7909 4135 7906 4135 7905
4136 7904 4135 7902 4127 7901 4100 7916
4101 7921 4105 7921 4105 7923 4102 7927
4103 7936 4117 7931 4124 7927 4142 7923
TIME...MOT...LOC 1524Z 275DEG 29KT 4140 7922 4128 7926 4106 7936
$$
TAXWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this snow squall warning went out at Mar 15, 10:17 AM EDT, 27 minutes earlier.
Area forecast discussion, Mar 15, 10:17 AM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1017 AM EDT Thu Mar 15 2018 .SYNOPSIS... Periodic snow showers and cold temperatures are expected the rest of the week under upper level low pressure. && .NEAR TERM /THROUGH FRIDAY/... With the 10am update, increased pops across northern counties where a snow squall has developed and is moving east. In addition, also added heavy snow wording along the squall. Other changes to the forecast were minimal. Previous discussion follows. Drier air will once again take hold. This will limit snow showers through much of the morning and early afternoon, south of the PA Turnpike. North of the Turnpike, snow showers will remain fairly common as there is a little better moisture availability below 850mb. Tonight, another shot of cold advection will generate snow showers nearly areawide. As these showers expand southward, light accumulation and brief reduction in visibility is possible. No significant accumulation is expected outside of the ridges and north of I-80 where a couple inches looks possible through Friday until snow showers diminish with building high pressure. Areas with accumulation should remain under advisory criteria on average...but localized areas >3" will be possible at higher elevations favoring northwest flow. Well below normal temperatures will continue through Friday. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... Dry conditions will be in place by Friday night before a relatively quick moving wave returns precipitation to the forecast area on Saturday. Guidance appears to show slightly better consensus on track...with areas south of Pittsburgh most likely to see precipitation. A brief period of light freezing rain at onset remains a possibility Saturday morning so have included a mention in the HWO...but based off deterministic runs, ensembles, analogs and considering the short duration...at this time it looks like it would be a trace at best. Most locations should rise into the 40s on Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Minimal change was needed in the extended with reasonable continuity in model guidance. The next disturbance looks to begin to impact the region later on Monday...with continued unsettled conditions and below normal temperatures through Thursday as longwave trough deepens again over the northeast. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... VFR conditions expected through most of the day. A cold front will pass through the area during the late morning and afternoon hours. Restrictions are expected at FKL and DUJ during the morning and early afternoon hours with a snow squall, however, widespread restrictions are not expected until after the forecast period. OUTLOOK... Periodic restrictions are likely through Friday with persistent upper troughing and cold NW flow. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Mar 15, 5:20 AM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 520 AM EDT Thu Mar 15 2018 OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002- 160930- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong- Indiana-Washington-Westmoreland-Westmoreland Ridges-Hancock-Brooke- 520 AM EDT Thu Mar 15 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-WVZ511>514-160930- Garrett-Preston-Eastern Preston-Western Tucker-Eastern Tucker- 520 AM EDT Thu Mar 15 2018 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...Today and Tonight. 1 to 3 inches of snow is expected today. If the potential for higher accumulations increase, a winter weather advisory may be needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight chance of a brief period of freezing rain Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509-510-160930- Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette- Fayette Ridges-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 520 AM EDT Thu Mar 15 2018 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight chance of a brief period of freezing rain Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 15, 9:29 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
929 AM EDT THU MAR 15 2018
OHZ041-PAZ007>009-013>015-020-022-151445-
Columbiana-Armstrong-Forest-Butler-Clarion-Venango-Lawrence-Mercer-
Beaver-
929 AM EDT THU MAR 15 2018
...AN INTENSE SNOW SQUALL WILL AFFECT NORTHEASTERN COLUMBIANA...
MERCER...NORTHEASTERN BEAVER...VENANGO...LAWRENCE...BUTLER...
NORTHWESTERN ARMSTRONG...WESTERN CLARION AND WESTERN FOREST
COUNTIES...
At 928 AM EDT, an intense snow squall was located along a line
extending from Meadville to 7 miles northeast of Hermitage to near
Boardman. Movement was east at 30 mph. If this squall intensifies
further, a Snow Squall Warning may be needed.
Locations impacted include...
New Castle... Hermitage...
Butler... Oil City...
Grove City... Franklin...
Knox... Ellwood City...
Homeacre-Lyndora... Sugarcreek...
Shanor-Northvue... Meridian...
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 6.
Interstate 79 in Pennsylvania between mile markers 60 and 109.
Interstate 80 in Pennsylvania between mile markers 2 and 60.
Use caution if you must travel through this squall. Rapid changes in
visibility and road conditions are likely to lead to accidents.
Consider delaying travel until the squall passes.
LAT...LON 4118 7942 4075 7980 4090 8057 4090 8052
4114 8052 4149 8029 4149 8000 4162 7983
4163 7924
TIME...MOT...LOC 1328Z 278DEG 27KT 4166 8011 4128 8033 4098 8058The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 9:29 AM EDT | Special Weather Statement | PBZ | Butler, Clarion, Lawrence, Mercer, Venango | 76 min |
| Mar 15, 10:02 AM EDT | Snow Squall Warning | PBZ | Armstrong, Butler, Clarion, Forest, Mercer, Venango | 43 min |
| Mar 15, 11:18 AM EDT | Special Weather Statement | PBZ | Indiana, Jefferson | 42 min |
Nearby
Snow Squall Warnings in Pennsylvania, 2018Every snow squall warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.